Tennessee, 2011

Hail and Damaging Winds in Tennessee, May 26, 2011

May 26, 2011 · NWS MRX · 44 events in 16 counties and zones

The atmosphere destabilized during the late morning into afternoon period as a cold front progressed into the Southern Appalachian region. Large hail was the primary mode of severe weather as a pocket of cold air aloft moved across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

The atmosphere destabilized during the late morning into afternoon period as a cold front progressed into the Southern Appalachian region. Large hail was the primary mode of severe weather as a pocket of cold air aloft moved across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 12:05 AM CST, 25 minutes earlier.

Area forecast discussion, May 26, 12:05 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 AM EDT THU MAY 26 2011

.SHORT TERM...(TODAY AND TONIGHT)...A LINE OF STRONG-SEVERE
THUNDERSTORMS ACROSS PLATEAU WILL SLOWLY WEAKEN AS IT MOVES ACROSS
THE FORECAST AREA AND WILL MOVE EAST OF THE AREA BY 12Z.

A WEAKENING UPPER TROUGH WILL MOVE ACROSS THE OHIO AND TENNESSEE
VALLEY TODAY THROUGH FRIDAY MORNING WITH ASSOCIATED COLD FRONT
MOVING INTO THE AREA LATE TONIGHT. RIGHT ENTRANCE REGION OF A 300MB
JET WILL COMBINE WITH WEAK-MODERATE FRONTOGENETIC FORCING TO HELP
REGENERATE CONVECTION LATER TODAY THROUGH TONIGHT. MODERATELY
UNSTABLE AIRMASS WILL BE AVAILABLE TO PRODUCE STRONG-SEVERE
THUNDERSTORMS...INITIALLY OVER MIDDLE TENNESSEE AND PLATEAU...THEN
MOVE EAST ACROSS THE AREA THIS AFTERNOON AND EVENING.

MAIN CONCERN WILL BE DAMAGING WINDS DUE TO MODERATELY STRONG
BOUNDARY LAYER JET AND LARGE HAIL UP TO GOLFBALL SIZE. HOWEVER...CAN
NOT RULE OUT AN ISOLATED TORNADO WITH SIGNIFICANT TORNADO PARAMETER
FAVORABLE ACROSS THE PLATEAU AND WESTERN SECTIONS OF THE TENNESSEE
VALLEY.

WILL MAINTAIN NPW FOR THE MOUNTAINS UNTIL 14Z GIVEN STRENGTH OF LOW
LEVEL JET.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)...UPPER TROUGH AXIS MOVES
SLOWLY INTO SOUTHERN APPALACHIANS ON FRI. SCATTERED CONVECTION
CONTINUES INTO EARLY FRIDAY NIGHT. LAYER DRIES AS TROUGH AXIS SHIFTS
EAST OF THE AREA. SOME CONVECTION MAY INITIATE OVER THE HIGHER
ELEVATIONS OF NE TN AND SW VA SAT BUT STORM MOTION SHOULD KEEP
ACTIVITY JUST TO THE EAST OF MRX CWA SO LEFT POPS OUT OF SAT FOR
NOW. RIDGE BUILDS OVER AREA INTO NEXT WEEK. TEMPS WILL CLIMB WITH
EACH DAY. ISOLATED DIURNAL TSTMS POSSIBLE BUT CHANCE TO SMALL FOR
MENTION. WEAKENING FRONTAL BOUNDARY MOVES SOUTH INTO THE AREA WED.
MOISTURE WILL BE LIMITED WITH THIS FRONT. ABOVE NORMAL TEMPERATURES
CAN BE EXPECTED...WENT SLIGHTLY ABOVE MEX TEMP GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             84  61  81  61  90 /  80  50  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  86  62  81  61  87 /  70  70  30  10  10
OAK RIDGE, TN                       85  61  79  60  86 /  70  70  30  10  10
TRI CITIES AIRPORT, TN              88  59  81  57  85 /  60  60  60  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 AM EDT THIS MORNING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 10 AM EDT THIS MORNING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

VA...NONE.

&&
Hazardous weather outlook, May 26, 12:22 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM EDT THU MAY 26 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270630-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
222 AM EDT THU MAY 26 2011 /122 AM CDT THU MAY 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED SEVERE THUNDERSTORMS EXPECTED TODAY...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
TODAY AND TONIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED
THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD
SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. THE GREATEST
CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL UP TO GOLF-BALL SIZE.
ISOLATED TORNADOES ARE POSSIBLE...MAINLY ACROSS THE PLATEAU AND
WESTERN SECTIONS OF THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

The radar

The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

26 hail, 18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 26, 12:30 AM CST
Where
Marion County, 0.89 mi NW of Ebenezer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.090, -85.590

Numerous trees were reported down across the county.

Thunderstorm Wind, Sequatchie

When
May 26, 12:45 AM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.370, -85.390

Numerous trees, power lines and telephone lines were reported down in Dunlap and the surrounding area.

Thunderstorm Wind, Morgan

When
May 26, 2:15 AM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.240, -84.670

A few trees were reported down near Sunbright.

Thunderstorm Wind, Bradley

When
May 26, 2:50 AM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -84.870

Trees and power lines were reported down near Cleveland.

Thunderstorm Wind, Roane

When
May 26, 10:06 AM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.510

A large limb and a few power lines were reported down.

Thunderstorm Wind, Bradley

When
May 26, 10:15 AM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.180, -84.870

One tree was reported down.

Thunderstorm Wind, Bradley

When
May 26, 10:15 AM EST
Where
Bradley County, 0.69 mi N of Waterville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.110, -84.870

A large tree limb was reported down in South Cleveland.

Hail, Monroe

When
May 26, 10:55 AM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.520, -84.360

Nickel size hail was reported.

Thunderstorm Wind, Jefferson

When
May 26, 12:25 PM EST
Where
Jefferson County, Piedmont
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.030, -83.530

A mobile home was heavily damaged due to thunderstorm wind gusts.

Thunderstorm Wind, Jefferson

When
May 26, 12:25 PM EST
Where
Jefferson County, 0.56 mi W of Jefferson City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.120, -83.490

A tree and a few power lines were reported down.

Hail, Jefferson

When
May 26, 12:35 PM EST
Where
Jefferson County, 0.56 mi W of Jefferson City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.120, -83.490

Quarter size hail was reported.

Hail, Hamblen

When
May 26, 12:37 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
36.210, -83.300

Half dollar size hail was reported near Highway 11E.

Thunderstorm Wind, Hamblen

When
May 26, 12:40 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
36.210, -83.300

A large tree and power lines were reported down on a Dentist Office.

Hail, Blount

When
May 26, 12:45 PM EST
Where
Blount County, Maryville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.750, -83.970

Ping pong ball size hail was reported.

Hail, Monroe

When
May 26, 12:45 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.520, -84.360

Quarter size hail was reported.

Hail, Hamblen

When
May 26, 12:50 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.210, -83.300

Quarter size hail was reported near the College Square Mall.

Hail, Blount

When
May 26, 1:13 PM EST
Where
Blount County, 2.15 mi SSE of Marble Hill
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.690, -84.120

Half dollar size hail was reported.

Hail, Blount

When
May 26, 1:25 PM EST
Where
Blount County, Maryville
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.750, -83.970

Half dollar size hail was reported in the vicinity of Foothills Mall.

Hail, Blount

When
May 26, 1:30 PM EST
Where
Blount County, Maryville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.750, -83.970

Golf ball size hail was reported.

Hail, Blount

When
May 26, 1:45 PM EST
Where
Blount County, Maryville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.750, -83.970

Ping pong ball size hail was reported.

Thunderstorm Wind, Hamilton

When
May 26, 1:50 PM EST
Where
Hamilton County, 0.89 mi NW of Brainerd Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.040, -85.190

A few power lines were reported down.

Hail, Hamilton

When
May 26, 2:00 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.070, -85.260

Hen egg size hail was reported along interstate 75 near Hamilton Place Mall.

Hail, Sevier

When
May 26, 2:00 PM EST
Where
Sevier County, 1.32 mi WSW of Pitner
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.870, -83.770

Quarter size hail was reported.

Hail, McMinn

When
May 26, 2:20 PM EST
Where
McMinn County, 0.69 mi S of Mashburn
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.420, -84.530

Golf ball size hail was reported.

Hail, Sevier

When
May 26, 2:23 PM EST
Where
Sevier County, 0.56 mi W of Kodak
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.970, -83.630

Half dollar size hail was reported on interstate 40 at exit 407.

Hail, Jefferson

When
May 26, 2:40 PM EST
Where
Jefferson County, Dandridge
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
36.020, -83.420

Ping Pong ball size hail was reported.

Hail, Monroe

When
May 26, 2:42 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.520, -84.360

Half dollar size hail was reported.

Hail, Jefferson

When
May 26, 2:45 PM EST
Where
Jefferson County, 1.78 mi SW of White Pine
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.100, -83.300

Nickel size hail was reported.

Thunderstorm Wind, Jefferson

When
May 26, 2:48 PM EST
Where
Jefferson County, 1.78 mi SW of White Pine
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.100, -83.300

A barn was severely damaged when most of its roof was removed by thunderstorm wind gusts.

Hail, Greene

When
May 26, 3:29 PM EST
Where
Greene County, 0.56 mi W of Mohawk
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.200, -83.060

Quarter size hail was reported.

Hail, Sullivan

When
May 26, 3:58 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.530, -82.560

Quarter size hail was reported.

Hail, Sullivan

When
May 26, 4:00 PM EST
Where
Sullivan County, 0.56 mi W of Colonial Hgts
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.480, -82.510

Ping pong ball size hail was reported.

Hail, Washington

When
May 26, 4:07 PM EST
Where
Washington County, 0.89 mi SW of Gray
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.410, -82.480

Golf ball size hail was reported.

Hail, Sullivan

When
May 26, 4:20 PM EST
Where
Sullivan County, 0.89 mi SE of Galloway Mill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.460, -82.270

Quarter size hail was reported.

Thunderstorm Wind, Sevier

When
May 26, 4:20 PM EST
Where
Sevier County, 1.12 mi W of Henry Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.950, -83.600

Several trees were reported down.

Hail, Sullivan

When
May 26, 4:24 PM EST
Where
Sullivan County, Blountville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.530, -82.330

Quarter size hail was reported.

Thunderstorm Wind, Sevier

When
May 26, 4:25 PM EST
Where
Sevier County, 1.38 mi S of Alder Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.900, -83.550

Several trees were reported down.

Hail, Sullivan

When
May 26, 4:27 PM EST
Where
Sullivan County, 0.89 mi SE of Galloway Mill
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.460, -82.270

Golf ball size hail was reported.

Hail, Sullivan

When
May 26, 4:29 PM EST
Where
Sullivan County, 1.31 mi WSW of Bristol
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.570, -82.200

Quarter size hail was reported on Volunteer Parkway north of Bristol Motor Speedway.

Thunderstorm Wind, Washington

When
May 26, 4:36 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -82.370

A few trees were reported down.

Thunderstorm Wind, Cocke

When
May 26, 4:36 PM EST
Where
Cocke County, 0.69 mi S of Wilsonville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.960, -83.230

A few trees were reported down along Carson Springs Road.

Thunderstorm Wind, Jefferson

When
May 26, 4:42 PM EST
Where
Jefferson County, 1.78 mi SW of White Pine
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -83.300

Numerous trees and power lines were reported down.

Hail, Sullivan

When
May 26, 4:46 PM EST
Where
Sullivan County, 1.31 mi WSW of Bristol
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.570, -82.200

Half dollar size hail occurred at the Bristol Country Club.

Thunderstorm Wind, Cocke

When
May 26, 4:48 PM EST
Where
Cocke County, 0.69 mi S of Bybee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.040, -83.180

A few trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299168, 299170, 299171, 299172, 299174, 299175, 299177, 299178, 299180, 299181, 299182, 299183, 299184, 299185, 299186, 299187, 299188, 299189, 299190, 299191, 299192, 299194, 299195, 299196, 299198, 299199, 299200, 299201, 299202, 299203, 299204, 299205, 299206, 299207, 299208, 299209, 299210, 299211, 299212, 299213, and more.